Wisconsin, 2011Damaging Wind in Wisconsin, July 23, 2011
July 23, 2011 · NWS MPX · 1 event in 1 county or zone
Several waves of thunderstorms moved across west-central Wisconsin during the morning of Saturday, July 23rd. One of the thunderstorms produced wind damage to a home near Eau Claire, Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves of thunderstorms moved across west-central Wisconsin during the morning of Saturday, July 23rd. One of the thunderstorms produced wind damage to a home near Eau Claire, Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 23, 6:10 AM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 23, 6:10 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
710 AM CDT SAT JUL 23 2011
.UPDATE...
UPDATED FOR THE 12Z AVIATION DISCUSSION.
.DISCUSSION...
SUMMARY...SQUALL LINE HEADING INTO WESTERN MN THIS MORNING AND
SHOULD MAINTAIN ITS INTENSITY AT LEAST FOR THE WESTERN 2-3 ROWS OF
COUNTIES. WEAKENING IS EXPECTED WITH TIME...BUT STILL GOOD
POTENTIAL FOR THUNDERSTORMS ACROSS MOST OF CENTRAL/SOUTHERN MN
THIS MORNING. LOW PRESSURE IN SD AND WARM FRONT STRETCHED OUT
ACROSS CENTRAL MN WILL LIKELY PROVIDE THE FOCUS FOR REDEVELOPMENT
THIS AFTERNOON AND EVENING WITH THE CONTINUED THREAT FOR SEVERE
WEATHER. IN ADDITION...WITH THE MOISTURE ADVECTION YESTERDAY AND
TEMPERATURES NEAR 90 IN THE SOUTH. A HEAT ADVISORY WILL LIKELY BE
NEEDED IN FAR SOUTHERN MN...WHERE HEAT INDEX VALUES SHOULD EASILY
TOP 100. DRIER AND COOLER WEATHER EXPECTED SUNDAY AND MONDAY AFTER
A TRAILING COLD FRONT PASSES THROUGH.
SEVERE LINE OF STORMS RIDING THE NOSE OF 500MB SPEED MAX OF
50-60KTS ALONG THE ND/SD BORDER THIS MORNING. CONVECTION IS
TRACKING NICELY TO THE E-SE ALONG THE MLCAPE GRADIENT...WITH MAX
VALUES STILL BETWEEN 2000-2500J/KG EARLY THIS MORNING. IN ADDITION
TO GOOD DEEP LAYER SHEAR...THE 0-1 KM SHEAR HAS BEEN VERY
IMPRESSIVE IN THE DAKOTAS THIS MORNING...THUS...THE TORNADO REPORTS
WHEN THE STORMS WERE MORE DISCRETE AND THE EMBEDDED KINKS IN THE
SQUALL LINE AFTER CONVECTION GREW UPSCALE. CLOUDS TOPS HAVE
PERHAPS COOLED SLIGHTLY SINCE 2 AM CDT...BUT OVERALL THE LINE HAS
MAINTAINED ITS INTENSITY FOR A FEW HOURS NOW. REFLECTIVITY
GRADIENT SEEMS TO BE MAINTAINING PACE WITH THE OUTFLOW...OUTSIDE
OF THE FAR SOUTHERN PORTION OF THE LINE. OVERALL...BETTER
ORIENTATION IN RELATION TO THE WESTERLIES SUGGEST CENTRAL/NORTHERN
MN HAS MORE OF A WIND THREAT EARLY THIS MORNING WHEN COMPARED TO
SOUTHERN MN...WHICH MAY AFFECTED BY THE SOUTHERN EDGE OF THE LINE
THAT IS BUILDING BACK TO THE SOUTHWEST. INCREASED POPS THIS
MORNING ALMOST EVERYWHERE...AS IT LOOKS LIKE IT WILL PASS THROUGH
EASTERN MN AND ENTER WI SOMETIME BETWEEN 12-14Z IF IT HOLDS
TOGETHER.
THIS MORNING CONVECTION WILL CERTAINLY PLAY A ROLE IN THE EXPECTED
REDEVELOPMENT THIS AFTERNOON AND EVENING. RAIN AND CLOUDS THIS
MORNING MAY ACTUALLY SERVE TO ENHANCE THE SURFACE WARM FRONT THAT
NOW STRETCHES FROM JUST SOUTH OF FARGO/MOORHEAD TO JUST SOUTH OF
DULUTH. SHOULD BE ENOUGH CLEARING THIS AFTERNOON TO SUPPORT
DESTABILIZATION IN THE WARM SECTOR. CAP IS ACTUALLY VERY MINIMAL
EARLY THIS MORNING SOUTH OF WARM FRONT ACROSS CENTRAL MN AND WEST
CENTRAL WI...WITH A GRADUAL INCREASE TO THE SOUTH/SOUTHWEST. THIS
CAPPING MAY ACTUALLY HOLD IN PLACE FOR MOST OF THE AFTERNOON IN
THESE AREAS GIVEN THE PUSH OF 24-26C 850MB TEMPERATURES. SOME OF
THE MESO MODEL GUIDANCE LIGHTS UP NEW CONVECTION NEAR THE SD/MN
BORDER BETWEEN 20-23Z THIS AFTERNOON IN AREA WHERE THERE IS A
PRONOUNCED 925MB-850MB FRONTOGENESIS AND MOISTURE CONVERGENCE
SIGNATURE DURING THIS TIME. THERE IS ALSO THE POTENTIAL FOR
DEVELOPMENT FURTHER EAST NEAR THE WARM FRONT. AT ANY RATE...THE
COMBINATION OF STRONG INSTABILITY AND SUFFICIENT DEEP LAYER SHEAR
SUGGEST ORGANIZED STRONG TO SEVERE CONVECTION LATER TODAY.
ALSO...FAVORABLE VEERED PROFILES AND THE PROXIMITY OF THE WARM
FRONT SUGGEST A TORNADO THREAT IN CENTRAL MN IN ADDITION TO WIND
AND HAIL. THE THREATS FURTHER DOWNSTREAM IN EASTERN MN/WISCONSIN
WILL MOSTLY BE WIND FOLLOWED BY HAIL.
COLD FRONT CLEARS THE AREA LATE TONIGHT AND LIKE THE IDEA OF
KEEPING SUNDAY AND MONDAY DRY WITH THE HIGH SETTLING OVERHEAD AND
NEARLY ZONAL FLOW OVER THE NORTH CENTRAL CONUS. LOW AMPLITUDE
RIDGING IS PROGGED FOR TUESDAY AND WEDNESDAY ALONG WITH SEVERAL
FAST MOVING DISTURBANCE EMBEDDED IN THE FLOW. OVERALL...THE WEEK
AHEAD SEEMS QUITE NORMAL IN TERMS OF TEMPERATURES...BUT ACTIVE IN
TERMS OF THE NUMBER OF RAIN/THUNDERSTORM CHANCES.
&&
.AVIATION.../12Z TAF ISSUANCE/
A LOT GOING ON OVER THE 12-18 HOURS OF THE TAF...WITH THE
POTENTIAL FOR 3 COMPLEXES OF STRONG TO SEVERE THUNDERSTORMS
ROLLING ACROSS MN/WI DURING THIS TIME. MVFR/IFR FOG AND STRATUS
HAS DEVELOPED UNDER CLEAR SKIES OUT AHEAD OF THE CURRENT LINE OF
THUNDERSTORMS. A LOT OF 30-40KT GUSTS WITH THE STRONGEST STORMS
EMBEDDED IN THIS LINE THIS MORNING...THE LINE HAS BEEN SLOWLY
WEAKENING WITH TIME. ANOTHER ROUND EXPECTED TO BREAK OUT THIS
AFTERNOON IN WESTERN/CENTRAL MN AND MOVE EAST WITH TIME. ROUND 3
WOULD BE TONIGHT...WITH MORE OF A FOCUS IN EASTERN MN AND WESTERN
WI.
KMSP...INCLUDED A TEMPO GROUP FROM 13-15Z FOR THUNDERSTORMS MOVING
IN FROM THE NORTHWEST. BASED ON LATEST TIMING...PROBABLY VERY
CLOSE TO 14Z WHEN IT MOVES THROUGH. STILL SOME QUESTION AS TO HOW
STRONG THE LINE WILL BE WHEN IT MOVES THROUGH...BUT THUNDER SEEMS
ALMOST CERTAIN UNLESS THE STORMS COMPLETELY COLLAPSE WITHIN THE
NEXT 30 MINUTES. UPSTREAM OBS HAVE BEEN GUSTING OUT OF THE
NORTH/NORTHWEST WHEN THE STORMS MOVE IN...BETWEEN 30-40KTS. AFTER
THIS LINE MOVES THROUGH...SHOULD BE QUIET FOR A FEW HOURS BEFORE
THUNDERSTORM REDEVELOPMENT LATE THIS AFTERNOON/EVENING. THIS
SECOND BATCH ACTUALLY HAS A BETTER CHANCE OF BEING SEVERE WITH
STRONG WIND...HAIL...AND A COUPLE TORNADOES.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
FOR BLUE EARTH-BROWN-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-
MARTIN-NICOLLET-REDWOOD-RICE-STEELE-WASECA-WATONWAN.
WI...NONE.
&&
CLF/CLFHazardous weather outlook, Jul 23, 5:48 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 AM CDT SAT JUL 23 2011
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
648 AM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
SOUTHERN AND CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN THROUGH
TONIGHT. SCATTERED STORMS THROUGH LATE MORNING MAY CONTAIN A FEW
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. A VERY
UNSTABLE AIR MASS NEAR AND SOUTH OF A WARM FRONT WILL BUILD INTO
THE AREA TODAY. AS A COLD FRONT MOVES INTO WESTERN MINNESOTA LATE
IN THE AFTERNOON AND TRACKS EAST...SCATTERED SEVERE THUNDERSTORMS
MAY DEVELOP INTO THE EVENING. THE PRIMARY THREATS WOULD BE
DAMAGING WINDS AND LARGE HAIL. TORNADOES MAY ALSO BE POSSIBLE
ALONG WITH SOME ADDITIONAL HEAVY RAINFALL.
ALSO...HEAT INDEX VALUES WILL ALSO POTENTIALLY INCREASE TO 100 TO
108 DEGREES THIS AFTERNOON...MAINLY ACROSS SOUTHERN MINNESOTA. A
HEAT ADVISORY HAS BEEN ISSUED FOR PORTIONS OF SOUTHERN MINNESOTA
FOR TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS ARE FAVORED TO RETURN TO THE AREA BY MIDWEEK. SEVERE
STORMS DO APPEAR POSSIBLE DURING THAT TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED...MAINLY FOR
CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN THIS AFTERNOON AND
EVENING.
In the hours before
Local storm report, Jul 23, 8:42 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HAIL 10 W NEW PRAGUE 44.55N 93.78W
07/23/2011 E1.00 INCH SCOTT MN TRAINED SPOTTER
PEA TO DIME SIZE HAIL WITH SOME QUARTER SIZE. TWO INCH
BRANCHES ALSO DOWN.
&&
TDKLocal storm report, Jul 23, 9:11 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1011 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HAIL 1 W NEW PRAGUE 44.55N 93.59W
07/23/2011 M1.00 INCH SCOTT MN TRAINED SPOTTER
PEA TO DIME SIZE HAIL WITH SOME QUARTERS. TWO INCH
BRANCHES ALSO DOWN.
&&
TDKLocal storm report, Jul 23, 9:13 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1013 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HAIL 1 W NEW PRAGUE 44.55N 93.59W
07/23/2011 M1.00 INCH SCOTT MN TRAINED SPOTTER
PEA TO DIME SIZE HAIL WITH SOME QUARTER SIZE. TWO INCH
BRANCHES ALSO DOWN.
&&
TDKLocal storm report, Jul 23, 9:14 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1014 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM HAIL 5 W GREEN ISLE 44.68N 94.11W
07/23/2011 M0.88 INCH SIBLEY MN AMATEUR RADIO
0830 AM TSTM WND DMG GREEN ISLE 44.68N 94.01W
07/23/2011 SIBLEY MN AMATEUR RADIO
FIVE INCH DIAMETER TREE LIMBS DOWN.
0915 AM HAIL LONSDALE 44.48N 93.43W
07/23/2011 M0.88 INCH RICE MN EMERGENCY MNGR
0941 AM TSTM WND DMG NORTHFIELD 44.45N 93.17W
07/23/2011 RICE MN LAW ENFORCEMENT
TREES DOWN.
1000 AM HEAVY RAIN NORTHFIELD 44.45N 93.17W
07/23/2011 U0.00 INCH RICE MN LAW ENFORCEMENT
INTERSECTION FILLED WITH WATER. THREE CARS STRANDED.
&&
TDKLocal storm report, Jul 23, 9:19 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1019 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND DMG 3 ESE RED WING 44.56N 92.54W
07/23/2011 GOODHUE MN TRAINED SPOTTER
LARGE TREE DOWN ACROSS STREET.
&&
TDKLocal storm report, Jul 23, 9:21 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1021 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG NORTHFIELD 44.45N 93.17W
07/23/2011 RICE MN TRAINED SPOTTER
12 TO 18 DIAMETER BRANCHES DOWN.
&&
CARLYONThunderstorm Wind, Eau Claire
- When
- July 23, 9:45 AM CST
- Where
- Eau Claire County, 0.57 mi S of Eau Claire
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.812, -91.481
A thunderstorm downburst caused a portion of a home's roof to blow off near Eau Claire, Wisconsin.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314741.